Alert archive / California / Small Craft Advisories in 2012

Small Craft Advisory 42, NWS Los Angeles, CA

March 31, 2012

NWS Los Angeles, CA issued this small craft advisory at Mar 31, 2012, 4:08 AM PDT. It took effect at Mar 31, 2012, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 4:08 AM PDT (11:08 UTC)
In effect from
Mar 31, 2012, 3:00 PM PDT
Expired
Mar 31, 2012, 2:36 PM PDT
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 3:15 AM PDT, 53 minutes earlier.

Area forecast discussion, Mar 31, 3:15 AM PDT, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT SAT MAR 31 2012

.SYNOPSIS...
A COLD FRONT WILL BRING LIGHT RAIN TODAY...WITH THE HIGHEST TOTALS
NORTH OF SANTA BARBARA AND THE NORTHERN SLOPES. LARGE SURF...PLUS
WIDESPREAD COOL AND WINDY CONDITIONS ARE EXPECTED TONIGHT AND
SUNDAY. A RIDGE OF HIGH PRESSURE WILL FORM MONDAY WITH MODERATE
OFFSHORE FLOW AND MUCH WARMER TEMPERATURES THROUGH TUESDAY. COOLER
CONDITIONS WITH ONSHORE FLOW WILL FOLLOW BY MID WEEK.

&&

.SHORT TERM (TODAY-MON)...UPPER LEVEL TROUGH CONTINUES TO APPROACH
NORTHERN CALIFORNIA THIS MORNING CAUSING LOW CLOUDS TO DEEPEN AND
SPREAD WELL INLAND ACROSS COAST AND VALLEYS THIS MORNING...EXCEPT
SAN LUIS OBISPO COUNTY VALLEYS. LATEST AMDAR SOUNDING NEAR LAX
AIRPORT INDICATED THE MARINE LAYER AROUND 2000 FT DEEP. WILL
CONTINUE TO EXPECT THE MARINE LAYER TO DEEPEN AHEAD OF THE
APPROACHING TROUGH THROUGH THE MORNING HOURS. EXPECT SOME LOCAL
DRIZZLE UNDER THE LOW CLOUDS THIS MORNING ACROSS LA/VTU COUNTIES
THIS MORNING WEST OF THE MOUNTAINS.

THE ASSOCIATED COLD FRONT WITH THE TROUGH WILL MOVE ACROSS THE
CENTRAL COAST LATER THIS MORNING BRINING LIGHT SHOWERS TO SAN LUIS
OBISPO COUNTY...WITH UP TO A QUARTER INCH EXPECTED ACROSS WESTERN
PORTIONS N OF POINT CONCEPTION. THERE WILL BE LOCALLY HIGHER AMOUNTS
IN THE NW CORNER OF SLO COUNTY WITH UP TO TWO THIRDS OF AN
INCH...ESPECIALLY IN THE FOOTHILLS. AS THE FRONT CONTINUES TO PUSH
SOUTH ACROSS SOUTHERN SANTA BARBARA COUNTY TO LOS ANGELES COUNTY
LATE THIS AFTERNOON AND EVENING...RAINFALL ACCUMULATIONS WILL BE
LESS WITH GENERALLY A TENTH OF AN INCH IN MOST AREA. LOW LEVEL WIND
PROFILES ARE NOT CONDUCIVE TO ENHANCED RAINFALL WITH WEST WINDS
EXPECTED AHEAD OF THE FRONT. HOWEVER...THERE WILL BE SW FLOW ACROSS
SOUTHERN AND EASTERN LA COUNTY WHICH COULD BRING A FEW HIGHER
RAINFALL TOTALS. THERE WILL BE GUSTY SW WINDS DEVELOPING ACROSS THE
LA COUNTY MOUNTAINS AND ANTELOPE VALLEY LATER THIS AFTERNOON AHEAD
OF THE FRONT. EXPECT WIND GUSTS BETWEEN 40 TO 50 MPH IN WINDIEST
LOCATIONS...SUCH AS LAKE PALMDALE AND HIGHER MOUNTAIN PEAKS.

AS THE FRONT MOVES THROUGH THE REGION TONIGHT INTO SUNDAY...A
MOIST NORTHWEST FLOW WILL CONTINUE TO BRING SHOWERS TO AREAS NORTH OF
POINT CONCEPTION AND THE NORTH FACING MOUNTAIN SLOPES. IN FACT...GOOD
NORTHWEST UPSLOPE FLOW WILL DEVELOP TONIGHT INTO SUNDAY MORNING
ACROSS THE NORTHERN SLOPES OF THE LA/VENTURA COUNTY MOUNTAINS...NEAR
THE KERN COUNTY LINE. SNOW LEVELS ARE EXPECTED TO LOWER RAPIDLY
SATURDAY NIGHT...FALLING AS LOW AS 3500 FEET BY SUNDAY MORNING.
WHILE ANY SNOW ACCUMULATIONS SHOULD BE LIGHT TO MODERATE...EXPECT 3
TO 6 INCH ACCUMULATIONS ON THE NORTH FACING SLOPES...WITH POTENTIAL
SNOW SHOWERS ON INTERSTATE 5 ALONG THE TEJON PASS NEAR THE GRAPEVINE.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED AS THE COMBINATION OF
SNOWFALL AND GUSTY NORTHWEST TO NORTH WINDS WILL GENERATE BLOWING
SNOW CONDITIONS LOWERING VISIBILITY FOR DRIVERS. THERE WILL ALSO BE
ICY CONDITIONS OVERNIGHT INTO SUNDAY MORNING AS WELL.

FOR SUNDAY...SKIES WILL BE CLEARING THROUGH THE DAY...EXCEPT PARTLY
TO MOSTLY CLOUDY SKIES WILL PERSIST ACROSS THE MOUNTAINS. WOULD NOT
BE SURPRISED TO SEE A FEW LINGERING SHOWERS ACROSS THE EASTERN SAN
GABRIEL MOUNTAINS INTO SUNDAY AFTERNOON. WINDS WILL BECOME MORE
NORTHERLY IN NATURE ON SUNDAY BRINGING INCREASING WINDS TO SANTA
CLARITA AND SAN FERNANDO VALLEYS AS WELL AS OJAI IN VENTURA COUNTY.
ALTHOUGH TEMPS WILL BE MUCH COOLER ACROSS THE INTERIOR AREAS...SOME
DOWNSLOPING WILL OCCUR WHICH WILL ACTUALLY WARM TEMPS A TAD FOR
LA/VTU COUNTY VALLEYS AND COASTAL AREAS BUT REMAIN IN THE MID 60S.

BY MONDAY...THE NAM-WRF ADVERTISES SURFACE HIGH PRESSURE BUILDING
ACROSS THE GREAT BASIN WHICH WILL SHIFT WINDS TO THE NORTHEAST AND
DEVELOP A MODERATE SANTA ANA AFFECTING THE USUAL WIND PRONE AREAS OF
THE LOS ANGELES AND VENTURA COUNTY VALLEYS AND COASTAL AREAS. EXPECT
HIGH TEMPS TO JUMP IN THE MID 70S...WITH COOLER CONDITIONS INLAND.
OFFSHORE WINDS WILL KEEP SKIES CLEAR.

.LONG TERM (TUE-FRI)...
BOTH GFS AND ECMWF LOOK TO BE IN GOOD AGREEMENT THROUGH THE LONG
PERIOD AS TUESDAY SHOULD REMAIN WOULD VERY WARM ACROSS COAST AND
VALLEYS AS OFFSHORE FLOW WILL PERSIST YET BE WEAKER. TUESDAY SHOULD
BE THE WARMEST DAY OF THE WEEK WITH CLEAR SKIES EXPECTED.  BY
WEDNESDAY ANOTHER UPPER LEVEL TROUGH WILL MOVE TOWARDS NORTHERN
CALIFORNIA HELPING TO LOWER HEIGHTS AND THICKNESS LVLS AND ONSHORE
FLOW WILL DEVELOP HELPING TO COOL COASTAL AREAS BEST...WITH SOME
COOLING INLAND. THE MARINE LAYER WILL LIKELY DEEPEN BY WEDNESDAY
EVENING DRAWING IN SOME LOW CLOUDS AND PATCHY FOG ACROSS THE COASTAL
AREAS AND POSSIBLY COASTAL VALLEYS INTO THURSDAY MORNING. HIGH TEMPS
WILL LOWER INTO THE UPPER 60S TO AROUND 70 IN WARMEST AREAS. BY
FRIDAY THE TROUGH AXIS WILL BE WELL EAST OF THE REGION AND A SLIGHT
WARMING TREND WILL OCCUR. THERE COULD BE A FEW LOW CLOUDS LINGERING
ALONG THE COAST BUT EXPECT MOSTLY CLEAR SKIES LATE THIS WEEK.

&&

.AVIATION...31/1200Z AVIATION DISCUSSION WILL BE ISSUED WITH 12Z TAF
PACKAGE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...KAPLAN
AVIATION...BRUNO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 30, 3:30 PM PDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PDT FRI MAR 30 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-311300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
330 PM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

SURF ALONG EXPOSED WEST AND NORTHWEST FACING SHORES WILL CREATE
STRONG RIP CURRENTS.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER NORTHERN CALIFORNIA WILL SHIFT SOUTH WHILE
WEAKENING TONIGHT. THE SYSTEM IS EXPECTED TO CONTINUE TO WEAKEN
WHILE MOVING OVER THE AREA SATURDAY MORNING THROUGH SATURDAY
EVENING. WEST AND NORTHWEST WINDS WILL INCREASE OVER THE AREA AND
WIND ADVISORIES AREA IN EFFECT FOR AREAS IN VENTURA AND LOS ANGELES
COUNTIES SATURDAY THROUGH SUNDAY. GALE WATCHES ARE ALSO IN EFFECT
NEAR SHORE SATURDAY NIGHT THROUGH SUNDAY EVENING. SURF WILL BUILD
ALONG ALL EXPOSED WEST AND NORTHWEST SHORES SATURDAY THROUGH
SATURDAY NIGHT THEN GRADUALLY SUBSIDE SUNDAY. RAIN WILL LIKELY
PERSIST FOR 4 HOURS AS A FRONTAL SYSTEM MOVES SOUTH OVER THE AREA
SATURDAY. THE BULK OF THE RAIN WILL OCCUR OVER THE CENTRAL
COAST WITH RAIN RATES UP TO TWO TENTH OF AN INCH AN HOUR AT TIMES.
LIGHT RAIN RATES ARE THEN EXPECTED AS THE FRONT PROGRESSES SOUTH
OVER VENTURA AND LOS ANGELES COUNTIES SATURDAY AFTERNOON.

THERE IS A CHANCE OF SNOW ACROSS THE NORTHERN PORTION OF THE SANTA
BARBARA...VENTURA AND LOS ANGELES COUNTY MOUNTAINS SATURDAY NIGHT
THROUGH EARLY SUNDAY. THE SNOW LEVEL WILL FALL SHARPLY TO 3500 TO
4500 FEET SATURDAY NIGHT THROUGH SUNDAY MORNING. SNOW AMOUNTS WILL
RANGE FROM 2 TO 4 INCHES WITH THE BULK OF THE SNOW ACCUMULATING
ABOVE 5000 FEET...MAINLY IN THE NORTHERN PORTION OF THE VENTURA
COUNTY MOUNTAINS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* COASTAL FLOOD STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:41 AM PDTWinter Weather AdvisoryLOX38 hr
Mar 31, 4:08 AM PDTGale WarningLOX47 hr
Mar 31, 4:57 AM PDTHigh Surf AdvisoryLOXLos Angeles58 hr

Nearby

Small Craft Advisories in California, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.